Minnesota, 2022

Flooding in Minnesota, June 1 to 30, 2022

June 1 to 30, 2022 · NWS DLH · 2 events in 2 counties and zones

Spring snowmelt, record April precipitation and frequent May rain events led to strong hydrologic responses within the Rainy Lake basin. Namakan Lake, Kabetogama Lake and Rainy Lake rose above the flood of record during the months of May and June before subsiding in July and returning to levels closer to normal.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Spring snowmelt, record April precipitation and frequent May rain events led to strong hydrologic responses within the Rainy Lake basin. Namakan Lake, Kabetogama Lake and Rainy Lake rose above the flood of record during the months of May and June before subsiding in July and returning to levels closer to normal. These high lake levels led to significant damage to homes and businesses along the shoreline along with docks and other related structures. Additionally, some roads were covered in water with one being temporarily raised to maintain access to a few resorts. In addition to the costs of the damage itself, many resorts in the area suffered from lost revenue by having to close during the beginning of peak tourist season in the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at May 31, 11:35 PM CST, 25 minutes earlier.

Area forecast discussion, May 31, 11:35 PM CST, 25 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1235 AM CDT Wed Jun 1 2022

.DISCUSSION...(This evening through Monday)
Issued at 423 PM CDT Tue May 31 2022

Summary: A mainly dry and quiet end to the week with rain chances
increasing this weekend into early next week.

Vertically stacked low pressure continues to pinwheel just north
of the International Border. Plenty of clouds and some scattered
light rain showers are accompanying this, along with gusty winds
due to a tight pressure gradient between low pressure and ridging
to the east. The blocking ridge to the east will keep low pressure
from drifting east, and it will move north instead. This will
lead to a generally dry and quiet Wednesday through Friday. This
area of low pressure will continue to sit and spin over eastern
Manitoba and western Ontario through the week, and an attendant
short wave will pass through the region on Thursday, possibly
resulting in a few rain showers. Otherwise, dry and seasonable
weather is in the forecast. Some cooler air being advected into
the region will result in some chilly overnight lows with some
upper 30s possible Thursday night. Frost is not expected at this
time, but if the pattern trends a little cooler, some isolated
frost can't be entirely ruled out.

Upper level easterly flow in the vicinity of Hudson Bay will
cause low pressure in Canada to retrograde through Saturday, then
slowly drift east into next week. Additional shortwaves will
traverse over the Rockies and towards the Northland this weekend
and into early next week, resulting in a pattern change favoring
more active weather. Periodic chances for rain and possibly
thunderstorms will be possible.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1235 AM CDT Wed Jun 1 2022

Showers have diminished quite a bit as of late evening and we expect
them to end soon. A mix of MVFR to VFR conditions were occurring and
the MVFR ceilings will continue for a few more hours before they
either lift or move off altogether leaving behind VFR conditions for
the rest of the period. Gusty winds will continue to decrease
tonight then good mixing is expected to develop on Wednesday with
gusts redeveloping through the day. Gusts will be highest in
northern Minnesota.

&&

.MARINE...
Issued at 423 PM CDT Tue May 31 2022

Gusty southwest winds will persist this evening and overnight,
though the wind gusts are expected to gradually weaken a bit
through the night. There may be a few localized gale force gusts
to around 35 kt early this evening, but in general, expect gusts
between 20 and 30 kt overnight. Wave heights from 4 to 6 feet will
persist through about midnight before diminishing below 4 feet.
Winds will remain fairly breezy on Wednesday from the southwest,
but wind gusts are expected to remain at or below 20 knots through
the day.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  44  66  46  66 /  40   0   0  10
INL  39  65  43  58 /  50   0  10  20
BRD  44  67  47  68 /  10   0   0  10
HYR  44  68  44  71 /  10   0   0  30
ASX  45  68  46  69 /  20   0   0  20

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...Small Craft Advisory until 7 AM CDT this morning for LSZ121-
     140>148-150.

&&

DISCUSSION...JDS
AVIATION...Melde
MARINE...JDS
Hazardous weather outlook, May 31, 2:28 PM CST, 9 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
328 PM CDT Tue May 31 2022

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-012030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
328 PM CDT Tue May 31 2022

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

Some strong southerly winds may continue into this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Water levels will remain high across many of the Northland's
rivers, creeks, and streams, especially in the Rainy River Basin
and along the Mississippi River Basin.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed this afternoon or
tonight.

LSZ121-140>148-150-012030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
328 PM CDT Tue May 31 2022

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

Strong west to southwest winds today into tonight will cause
hazardous conditions, especially for small craft.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

Levens

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Local storm report, May 31, 8:36 PM CST, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
936 PM CDT TUE MAY 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HAIL             GRAND MARAIS            47.76N 90.35W
05/30/2022  U0.50 INCH       COOK               MN   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

0512 AM     HAIL             1 E CLOQUET             46.72N 92.45W
05/30/2022  U0.50 INCH       CARLTON            MN   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

0450 AM     HAIL             SCANLON                 46.71N 92.43W
05/30/2022  U0.50 INCH       CARLTON            MN   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

0447 AM     HAIL             CLOQUET                 46.71N 92.47W
05/30/2022  U0.50 INCH       CARLTON            MN   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

0407 AM     HAIL             2 W SILICA              47.25N 93.06W
05/30/2022  U0.50 INCH       ST. LOUIS          MN   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

&&

KLH
Local storm report, May 31, 8:38 PM CST, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
938 PM CDT TUE MAY 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 PM     TSTM WND DMG     3 NW STONY BROOK        47.77N 93.13W
05/30/2022                   ITASCA             MN   PUBLIC

            PHOTOS VIA SOCIAL MEDIA OF SEVERAL TREES
            UPROOTED OR BROKEN. TREE DEBRIS WAS
            SCATTERED OVER ROADWAY. TIME ESTIMATED FROM
            RADAR.

&&

KLH
Local storm report, May 31, 10:39 PM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1139 PM CDT TUE MAY 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     TSTM WND DMG     3 S COHASSET            47.21N 93.63W
05/30/2022                   ITASCA             MN   TRAINED SPOTTER

            SEVERAL TREES APPROXIMATELY 8 TO 10 INCHES
            IN DIAMETER WERE BLOWN OVER. A LARGE TREE
            AROUND 18 TO 24 INCHES IN DIAMETER WAS ALSO
            BLOWN DOWN APPROXIMATELY 1 MILE NORTHWEST OF
            THE REPORT LOCATION.

&&

WFU
Local storm report, May 31, 11:07 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1207 AM CDT WED JUN 1 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND DMG     5 SSW TOBIQUE           47.05N 94.08W
05/30/2022                   CASS               MN   TRAINED SPOTTER

            A LARGE OAK TREE LIMB APPROXIMATELY HALFWAY
            UP THE TREE WAS BROKEN OFF. NUMEROUS SMALL
            BRANCHES WERE ALSO BLOWN DOWN ALONG WITH
            SEVERAL NEARBY SMALL TREES.

&&

WFU

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Koochiching

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Koochiching County, 3.06 mi W of International Falls to 1.22 mi SE of Littlefork
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
48.600, -93.467

Above normal snowfall for the 2021-2022 season was observed across northern portions of Koochiching and St. Louis counties and much of that remained on the ground into April. Heavy rainfall then fell on top of that above normal snowpack at the end of April and sent abnormally high amounts of runoff into the Rainy River Basin leading to rises on Rainy Lake. International Falls experienced their wettest April on record, helping to set the stage for the flooding. By June 15th, the level of Rainy Lake reached 1113.2 feet which was 22 inches above the 2014 peak level and 2.5 inches above the all-time record set in 1950. Having crested and setting a new all-time high, the lake level fell over the remainder of the month to 1112.4 feet (13 inches above 2014 peak and slightly below the 1950 record) by the start of July. The high lake levels led to extensive damage to properties adjacent to the water along with damage to docks and other infrastructure. Lake levels would continue to fall into July.

Flood, St. Louis

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
St. Louis County, 18.9 mi N of Winton to 2.35 mi ENE of Crane Lake
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
48.203, -91.792

Above normal snowfall for the 2021-2022 season was observed across northern portions of Koochiching and St. Louis counties and much of that remained on the ground into April. Heavy rainfall then fell on top of that above normal snowpack at the end of April and sent abnormally high amounts of runoff into the Rainy River Basin leading to rises on Rainy Lake. International Falls experienced their wettest April on record, helping to set the stage for the flooding. By June 15th, the level of Rainy Lake reached 1113.2 feet which was 22 inches above the 2014 peak level and 2.5 inches above the all-time record set in 1950. Having crested and setting a new all-time high, the lake level fell over the remainder of the month to 1112.4 feet (13 inches above 2014 peak and slightly below the 1950 record) by the start of July having fallen 11 inches since peaking on June 15. As for Namakan Lake and Kabetogama Lake, they crested at 1122.4 feet (22 inches above the 2014 peak and 6 inches below the record 1916 peak) June 1st and then fell over the remainder of June reaching 1119.6 feet (below the 2014 peak) by July 1st, having fallen 37 inches since peaking on June 1st. The high lake levels led to extensive damage to properties adjacent to the water along with damage to docks and other infrastructure. Lake levels would continue to fall into July.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2022Every state in 2022This day in weather historyWarnings in Minnesota, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1041220, 1041222.